Please share some of your thoughts, The doctors seem to think tapering off by 5 i can off in two weeks after being on for a year. I do not see in any way how this is possible. The withdrawals i have are, headaches, extreme tiredness, dizzy spells, shocks, stomach cramps.. and that just the withdrawal part, never mind all the fun weight gain i had from this drug. i wish I never started. It did help but will i be on this forever?
26 Jan 2012
Hello j1091. Welcome to the site. Its amazing how a drug can effect us in such a different way. You'll probably hear from several other members. My suggestion is a very, and I use the word very, gradual taper. If you're at say 15mg, as an example, cut the dose but ever so slightly. take 5mg, slice it in to two, and stay on the 12.5 mg dose for several weeks. Then drop another 2.5 mg or the other half. That will leave you at 10mg. By dropping it only so slightly, your brains chemistry is learning to reboot and learn teach itself to work without its fix which in this case is lexapro. So, having said that, you are the boss, not your doctor. If you feel strongt and think a faster taper is possible, go for it. Its your body, your side effects and at the moment, your misery. Why feel the need to feel bad or ail? When its really not necessary. A major bonus is you can do it from the home. And why not? Good healt, along with wishes to you,pledge
26 Jan 2012
Hi J, how much are you on now? I took Celexa and sister drug Lexapro, and know the withdrawals are really hard. Also why were you put on it in the first place and why going off? I agree with the folks who already answered, slowly at YOUR pace period. Let us know how much and when you take it and maybe I can be of some more help, mindy
1 Feb 2012
Thank you for you responses. Well I started because I was having panic attacks out of no where - )I was working myself dry and until that happened I guess I never realized how important it is to slow down. Plus family issue's I guess it all hit me at once) I started on 10 on lexapro, and clonazapham at .5 at night. To me the clonazphan at night didn't do much because it was the day time that i had all the anxiety. We than increased it to 15 which I felt much better but still was so scared to have another panic attack ( they are so scary, I never realized until I went through one what people meant by them, I always though you can just shake it off. That is def not the case) I than went to 20 but did not like it so went back down to 15 because I felt fine on that and didn't want to take more than i should. i decide to go off the lexapro because I do not want to be on any meds, Before starting this I would have to be in severe pain to even take an advil.
I went from 20 to 15 with no side effects at all. ( i went four weeks with cutting down) but recently when i went to ten... bang.. in the second week .. I could sleep all day, headaches etc. Horrible... I have decided to slow from 15 to 12.5 starting next month. I spoke to my doctor who says this is ok.
But I wonder why do they say 2 weeks when it takes about 4 to start working? I think they just hand out these pills and it really a mix and match till you find you find what works. I do have to say I am not looking forwarded to the side effects. And even though I want to be off it, sometimes i think just stay on, everything is good lol.
I do have another question... has anyone drank on this med? I don't drink but I do have a few weddings, and showers coming up and is ok to have one drink? I have read it's ok for one, and the doctor and pharmacy say its ok, just as long as it's no more than two, or when I take the clonazpham... i personally like to hear from ppl who have actually been on the medication though.
Thanks for all of your replies!!!
4 Dec 2012
Ha! I went to the pharmacist and was told there is no need to taper on a lower dose. He said that even for zyprexa. And the doc seems to think one week is okay. I just don't get it. I think they taper you just as long as it's not deadly, but they don't care if you have rebound pain or anxiety.
13 Jan 2013
Its strange how people respond differently to different drugs... I was taking 20 mg of Lexapro and never thought about tapering off, after the experience I had while on it, I just wanted off of it. But then I was taking it with Cymbalta and there was an interaction between them, that could have had some effect when I went off of the Lexapro too..who knows?
19 Feb 2013
Last August I was on 20mg of Lexapro and my gynecologist changed the lexapro over to another antidepressive drug. That's when I realized the withdrawal symptoms of lexapro. Even with the new drug, I had the withdrawals. That's when I realized how awful lexapro was. Anything that would cause that kind of feelings when stopping couldn't be good so I decided to taper off of it.
I have been tapering very slowly and was down to 1.25mg (cut a 5mg tablet in fourths). I then ground some tablets to powder because I couldn't cut the tablet any smaller. Had to do all this because my Dr. wouldn't prescribe me the Lexapro Oral Solution.
Anyway, I stopped doing this and after a week started having the worst withdrawals ever. I felt like I had the flu, my body felt like it was on fire, had "burning headaches" - feelings that didn't even feel human.
I went to the Dr. and he said I felt like this because of coming off of the Lexapro so I started back on the 1.25mg. I still feel awful. Guess my body still hasn't adjusted. I called my Dr. this morning to ask if he would prescribe the Lexapro Oral Solution so I can taper more slowly. I read on another post on here that tapering on the lower doses was even worse than the tapering from the higher doses.
I believe it! I didn't have that bad of withdrawals on the tapering of the higher doses even though I had some.
I think your brain just needs to adjust before going completely off of this.
Has anyone else had this much trouble with getting off of the lower doses?
When can I expect to feel better? I'm still waiting to hear from my Dr's. office if they called in the prescription for Lexapro Oral - have my fingers crossed!
29 Mar 2015
I had a doctor back in 2009 I told her I was having family problems with my son that was very close to me, I was very sad I would cry on my way to work very tired, this doctor was real quick to write prescriptions, she tried several, the last was cymbalta, then went to another insurance company that she was not with so I stopped all the prescriptions I didn't need only with cymbalta I tapered off, but the brain saps were unbearable so the new dr put me on lexapro 10mg the brain saps automatically stopped after 1 tablet, know my son came back to me about 4 years ago, but I was taking care of my ailing parents, they both past away last year, I'm taking 1 every other day this is the second week, should I take five mg every other day for two weeks, or maybe ten mg every two days.
20 Oct 2015
I have also been trying to taper off of lexapro. Have tried in the past and experienced withdrawals so bad that I had to start taking it again. One thing I have found really helpful when the withdrawals make me want to start back up again is smoking or vaporizing marijuana. I know that sounds like I am substituting one drug for another, but it is not the same. Using marijuana to alleviate the withdrawal symptoms of a drug much more powerful and hard to get off of than marijuana is a good use when I weigh the pros and cons. Given that I experience no withdrawal from marijuana and have been able to use it sparingly when needed as opposed to the extreme reliance and daily use of lexapro I have deemed it very worth it and a great aide in my journey of freeing myself from lexapro. Just thought I would share hope this helps!
11 Nov 2015
I have tapered off a number of psychotrophic medications. The only word to remember is slow. I tapered Lexapro over a 4 month period from 10mg - 1/4 dose at a time. Had issues... had to start over after starting 10mg again. In my experience never cut more than 1/4 at a time. 3 months minimum between tapers. If feeling any effects from a taper whatsoever don't taper again until they subside. If effects do not subside or get worse go back up. I have felt the effect of every taper I have ever done. Sometimes you feel great and everything seems fine. Being objective is nearly impossible. Have a spouse or close friend who interacts everyday keep any eye out for changes in behavior even when under a doctor's supervision. Make sure someone like this knows what you are doing. Doctors only see snapshots during visits.
I am not a healthcare professional but have tapered off 3 out of 4 medications largely only my own. Between tapering doses of Anafrinil/Zyprexa/Klonopin and Lexapro I've decreased over a dozen times. It's taken nearly 3 years. Be patient. Never rush. How you feel is the most important thing. There is no failure ... only learning.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... OCD) and possibly ADHD (the doctor's think I do, but I don't know if I agree). I dislike medications. I am ok with medication for ...
3 answers • 28 Jun 2010
Hi All, I've been tapering off my Lexapro 10 mg for 5 wks now with the help of my doctor. I'm currently down to 5mg two days on, one day ...
1 answer • 29 Aug 2012
I have generalized anxiety, which has in turned really caused a lot of my depression. I initially tried lexapro, as it's worked for friends of ...
3 answers • 6 Apr 2013
My doctor prescribed me 40mg of Prozac and told me I didn't need to taper off of the 20mg of Lexapro I had been taking for 2 years. This ...
1 answer • 29 May 2015